Saturday, August 30, 2014
Saturday, July 12, 2008 NC Diva, Community Member, asks

Q: Is swelling of the hands or fingers a symptom of high blood pressure?

I already take two meds to control my BP but I've noticed that if I forget to take it my head starts to hurt and my fingers swell up.  I just want to know if the swelling is a symptom of the high blood pressure or coming from something else.

Answer This
Answers (1)
Martin Cane, M.D., Health Pro
7/15/08 11:33pm

NC Diva,

 

Thanks for your question.  High blood pressure alone will not cause fluid retention in the hands.  If a person has congestive heart failure, this can cause fluid to build up in the feet, legs, lungs, and sometimes the hands. 

 

If one of your medications contains a strong diuretic, many patients observe fluid retention if they miss a couple of doses.  But this is usually mild.  Not taking your meds may result in your pressure rising, but again, it is doubtful that this is the cause of the swelling.

 

Because there are some unusual conditions that can cause hand swelling, I suggest you see your physician for his evaluation and opinion.    

 

I hope this has been helpful.  Be sure to review our website for more information about high blood pressure, medications used to treat it, as well as tips on lifestyle and diet that will help keep things under control.

 

Martin Cane, M.D.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By NC Diva, Community Member— Last Modified: 02/02/12, First Published: 07/12/08